Is there a connection between clozapine and diabetes? Although it is difficult to know for sure, studies suggest that people taking it may be at a higher risk of developing diabetes. Because diabetes can have serious health consequences, it is important that anyone taking the drug be aware of the possible link between clozapine and diabetes symptoms, such as increased hunger, blurred vision, and fatigue.
Clozapine and Diabetes: An Overview
Clozapine (Clozaril®, FazaClo®) is a prescription medication used to treat schizophrenia. While many clozapine side effects are merely annoying or bothersome, there are a few that should be taken seriously. One of these serious side effects is diabetes. Newer "atypical" antipsychotic medications (such as clozapine) seem to increase the risk of diabetes. Clozapine may also worsen diabetes in people who already have it.
Clozapine and Diabetes: What Does the Research Say?
There have been a few cases of diabetes in people taking clozapine. However, it is not entirely clear if clozapine is the cause of this. People with schizophrenia (whether they are taking clozapine or not) may be at a higher risk of developing diabetes. In addition, diabetes is on the rise in the general population. These factors combined make it unclear whether there is a relationship between clozapine and diabetes. However, studies suggest that people taking the drug may be at higher risk.
Why Might Clozapine Cause Diabetes?
It is not entirely clear why clozapine might lead to diabetes. Weight gain is a significant risk factor for the condition (see Diabetes Risk Factors), and weight gain is a common side effect of clozapine (see Clozapine and Weight Gain). The medication may also have direct effects on blood sugar through unknown mechanisms. And, clozapine might make the condition more obvious in people with previously undiagnosed diabetes.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click